What Does a Heroin High Feel Like?
Known as “slamming,” intravenous heroin injection results in these feelings with a delay of only 10 seconds or less from the time of injection to the rush’s onset. If heroin is injected into a muscle instead of vein, these effects can take 5 to 10 minutes to onset, or 10 to 15 minutes to appear when smoked or snorted. This leads many heroin users to opt for intravenous injection as a means of use.
When heroin first hits, users feel mixture of intense feelings known as a “rush”—particularly noted for its euphoria and intense relaxation. Users also report feelings of intense heat and warmth as the heroin moves from the injection site into the bloodstream. It’s commonly reported that the first heroin high ushers users into a dream-like state that is intensely euphoric—so much so that it’s nearly impossible to reach again. Euphoric feelings tend to dissipate as tolerance builds and with repeated use, leading many heroin users to up their dosages to unsafe levels.
What Are the Physical Effects of Heroin?
Heroin has many noticeable short and long-term effects. In addition to the euphoric feelings associated with heroin, the body begins to feel heavy and sleepiness sets in. Many heroin users also experience difficulty breathing. Often heroin users experience a pervasively dry mouth, have difficulty coughing, and experience nausea or an upset stomach. Long-term heroin users often experience digestive problems that can result in near-permanent constipation. Those who inject heroin face a host of additional physical problems including the telltale scarring, abscesses and infections along the inner arms which collectively are known as “track marks.” Additionally, intravenous users place themselves a significant risk for contracting blood-borne diseases such as HIV and Hepatitis.
Can You Overdose From Heroin?
Heroin is a powerful narcotic, and heroin overdose is a highly likely occurrence for both new and long-term users. A central nervous system depressant, heroin slows down both heartbeat and breathing until the user loses consciousness and ultimately starves the body of oxygen. Since death is not instantaneous, proper medical treatment during a heroin overdose can save your life. New users frequently take too much heroin out of inexperience, whereas long-term users have developed a tolerance to heroin and need increasing large doses—making taking a lethal dose more likely. The purity of heroin can vary greatly, resulting in accidentally ingesting a much larger dose than anticipated.
Furthermore, taking heroin in combination with other drugs or alcohol can heighten the negative side effects—making a heroin overdose more likely.
Call Passages Addiction Treatment Center today if you or a loved one is battling an addiction to drugs and/or alcohol. Our admissions department is available 24/7 and can be reached directly by dialing our toll-free number at (888) 397-0112. We look forward to speaking with you soon.
Image via We Heart It